Winter Storm, Shelby
- When
- March 15, 3:00 AM CST to 8:00 PM CST
- Where
- Shelby forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 41.685, -95.310 (the zone’s center; the record gives no point)
A late winter storm dropped heavy snow over parts of northeast Nebraska and western Iowa. Due to relatively warm temperatures during the event, most of the snow was heavy and wet and the rain/snow line remained nearly stationary for much of that time.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A late winter storm dropped heavy snow over parts of northeast Nebraska and western Iowa. Due to relatively warm temperatures during the event, most of the snow was heavy and wet and the rain/snow line remained nearly stationary for much of that time. In addition...with temperatures a little above freezing on the southern end of the snow area, snow accumulations dropped off sharply. For instance, a small area in far north Omaha picked up 5 to 6 inches, while the southern part of the city received only an inch or two, and then only on grassy surfaces. Meanwhile 40 miles or so the southwest much of the snow melted as it fell leaving only a trace. Most of the heavier snow, 6 inches or more, fell along and northeast of a line from around Center in Knox county to just east and northeast of Council Bluffs in Pottawattamie county in west central Iowa.Heavier amounts in eastern Nebraska included 13.5 inches in Crofton, 10 inches in Walthill and Oakland, 9 inches at Lyons, 8 inches at Wausa and Creighton, 7 inches at Fort Calhoun, Tekamah, West Point, and Blair.Heavier totals in western Iowa included around 13 inches at Castana and near Little Sioux, 11 inches in Mapleton, 9 inches at Harlan and 8 inches in Logan and Kennebec.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Mar 14, 10:10 PM CST, 4 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1010 PM CST SUN MAR 14 2004 .DISCUSSION... AFTER LOOKING AT NEW 00Z FORECAST SOUNDINGS...THINK THERE IS A BETTER CHANCE THE PRECIP WILL TEND TO STAY SNOW OVER ABOUT THE NORTHERN TWO THIRDS OF THE CWA THROUGH MOST OF MONDAY. THERE COULD BE SOME MELTING...BUT CONCERNED THAT THE SNOW MAY BECOME HEAVY ENOUGH TO ACCUMULATE. THE ETA ALSO STILL SHOWS GOOD MID-LEVEL FRONTOGENETICAL FORCING...AND STRONG VERTICAL MOTION IN THE DENDRITIC LAYER. THEREFORE...HAVE DECIDED TO GO WITH A WINTER WEATHER ADVISORY FOR ABOUT THE NORTHERN TWO THIRDS OF THE CWA WITH STORM TOTAL SNOW AMOUNTS OF 3 TO 5 INCHES. .PREV DISCUSSION... 230 PM CST SUN MAR 14 2004 WEAK RIDGE OF HIGH PRESSURE WAS ACROSS THE AREA EARLY THIS AFTERNOON WITH DEVELOPING LEE TROF TO THE WEST AND RATHER DRY BOUNDRY LAYER OVER THE FORECAST AREA WITH DEW POINTS MAINLY IN THE TEENS. TEMPERATURES AND LOCATION OF RAIN/SNOW LINE TONIGHT CONTINUE TO BE THE MAIN CHALLENGE IN THE FORECAST. BOTH ETA AND GFS DEVELOP LOW PRESSURE OVER NORTHEAST COLORADO THIS EVENING AHEAD OF SHORT WAVE ENERGY AND TRACK SYSTEM EAST ALONG NEB/KS BORDER TONIGHT. COMBINATION OF INCREASING CLOUDS AND SOUTH WINDS AHEAD OF THE SURFACE LOW EXPECTED TO HELP HOLD TEMPERATURES ABOVE FREEZING ACROSS MOST OF THE AREA TONIGHT WITH PRECIP STARTING AFTER MIDNIGHT INITIALLY AS RAIN IN MOST AREAS BEFORE CHANGING TO SNOW NORTH AND A MIX SOUTH AS DYNAMICS KICK IN. MAIN PERIOD OF SNOW LOOKS TO BE BETWEEN 09Z AND 15Z BASED ON ETA WITH LINGERING PRECIP INTO THE AFTERNOON. HAVE GENRALLY CONTINUED WITH RANGE OF 2-4 INCHES NORTH TO LESS THAN AN INCH SOUTH FOR SNOWFALL THROUGH MONDAY AFTERNOON. WARM GROUND AND BOUNDRY LAYER TEMPERATURES EXPECTED TO HELP WITH MELTING AND LIMIT ACCUMULATIONS IN MOST AREAS. SYSTEM MOVES THROUGH FAST WITH MOST OF THE FORCING EAST OF THE AREA BY MONDAY AFTERNOON. ANOTHER WAVE FOLLOWS BEHIND THIS INITIAL SYSTEM IN QUICK SUCCESSION FOR TUESDAY AND HAVE CONTINUED MENTION OF PRECIP...MAINLY RAIN...FOR TUE INTO TUE EVENING. REST OF THE FORECAST LOOKS DRY AND MILD AS EXTENDED MODELS INDICATE MORE ZONAL PATTERN DEVELOPING BY THE END OF THE WEEK. && WATCHES/WARNINGS/ADVISORIES... .NE...WINTER WEATHER ADVISORY FROM 3 AM MONDAY TO 4 PM MONDAY FOR AREAS GENERALLY NORTH OF A LINE FROM ALBION TO WEEPING WATER. .IA...WITNER WEATHER ADVISORY FROM 3 AM MONDAY TO 4 PM MONDAY FOR ALL OAX IA COUNTIES. && KING
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1023 PM CST SUN MAR 14 2004 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-051>053-067-151200- ANTELOPE-BOONE-BURT-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS- FREMONT IA-HARRISON IA-KNOX-MADISON-MILLS IA-MONONA IA-MONTGOMERY IA- PAGE IA-PIERCE-PLATTE-POTTAWATTAMIE IA-SARPY-SAUNDERS-SHELBY IA- STANTON-THURSTON-WASHINGTON-WAYNE- 1023 PM CST SUN MAR 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TONIGHT AND MONDAY. SNOW IS EXPECTED TO DEVELOP DURING THE OVERNIGHT HOURS AND CONTINUE THROUGH MUCH OF MONDAY. THE SNOW MAY BECOME HEAVY AT TIMES...WITH STORM TOTAL SNOW ACCUMULATIONS OF 3 TO 5 INCHES EXPECTED. THE SNOW WILL GRADUALLY TAPER TO FLURRIES BY LATE MONDAY AFTERNOON. .DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS ARE ENCOURAGED TO RELAY SNOWFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE ON MONDAY. NEZ050-065-066-068-151200- BUTLER-LANCASTER-OTOE-SEWARD- 1023 PM CST SUN MAR 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA. .DAY ONE...TONIGHT AND MONDAY. A MIX OF RAIN AND SNOW IS EXPECTED TO DEVELOP OVERNIGHT...BEFORE TURNING TO ALL SNOW ON MONDAY. STORM TOTAL SNOW ACCUMULATIONS OF 1 TO 3 INCHES ARE POSSIBLE BEFORE THE SNOW TAPERS TO FLURRIES LATE MONDAY AFTERNOON. .DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT OR MONDAY. NEZ078-088>093-151200- GAGE-JEFFERSON-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-SALINE- 1023 PM CST SUN MAR 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND MONDAY. A MIX OF RAIN AND SNOW WILL DEVELOP OVERNIGHT...AND CONTINUE INTO MONDAY. ANY SNOW ACCUMULATIONS SHOULD BE AN INCH OR LESS. .DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT OR MONDAY. KING
The national radar mosaic for the moment the first event began.
4 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, March 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5387665, 5387666, 5387724, 5387725.